Alert archive / Vermont / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 38, NWS Burlington, VT

June 27, 2007Addison County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 27, 2007, 4:25 PM EDT for Addison County, Vermont; Essex County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2007, 4:25 PM EDT (20:25 UTC)
Expired
Jun 27, 2007, 5:00 PM EDT
In force
35 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Essex County, NY, Addison County, VT

The radar

The Burlington radar (KCXX), 54 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:24 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 27, 4:24 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
424 PM EDT WED JUN 27 2007

...SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY TONIGHT...

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS COMBINED WITH AN APPROACHING COLD
FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE NORTH
COUNTRY TONIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE. A
COOLER AND DRIER AIR MASS WILL BUILD INTO THE NORTH COUNTRY
FOLLOWING THE COLD FRONT...WITH TEMPERATURES BELOW SEASONAL LEVELS
ON FRIDAY...AND THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE THUNDERSTORM WATCH #457 CONTINUES IN EFFECT THROUGH 02Z FOR
ENTIRE CWA. HOT SFC TEMPERATURES ONCE AGAIN THIS AFTERNOON
AREAWIDE WITH 90 TO 95F READINGS IN VALLEY LOCATIONS AT 19Z. SFC
DEWPOINTS ARE GENERALLY IN THE MID 60S TO AROUND 70...CONTRIBUTING
TO MUCAPE VALUES AROUND 2000 J/KG. AIR MASS CONTINUES HAZY AND
HUMID THROUGH THIS EVENING WITH SUFFICIENT INSTABILITY FOR SVR
TSTMS. WEAK LARGE-SCALE FORCING AND MARGINAL H8-H5 LAPSE RATES
AROUND 6C/KM HAVE - THUS FAR - LIMITED COVERAGE OF CONVECTIVE
STORMS ACROSS THE CWA...BUT AS FLOW ALOFT BECOMES SLIGHTLY MORE
CYCLONIC THROUGH THIS EVENING...BELIEVE WE/LL SEE AN INCREASE IN
CONVECTIVE COVERAGE WITH STRONGER CORES PRODUCING LOCALIZED
DAMAGING WINDS AND MARGINALLY SVR HAIL. SFC-6KM SHEAR RANGES FROM
20-25KTS...WHICH SHOULD ALLOW FOR A FEW LONG-LIVED STORMS.

LATE TONIGHT...A COLD FRONT...NOW ACROSS SERN ONTARIO...WILL
TRAVERSE THE FORECAST AREA...ENTERING THE ST. LAWRENCE VALLEY
AROUND MIDNIGHT...AND REACHING VERMONT AROUND DAYBREAK. ALTHOUGH
THE HIGHEST PROBABILITY OF PRECIPITATION IS EXPECTED ALONG AND
JUST AHEAD OF THE FRONT ITSELF...LOSS OF DAYTIME HEATING SHOULD
DECREASE SEVERE THREAT...WITH REMAINING CONVECTIVE STORMS PRODUCING
BRIEFLY HEAVY RAINFALL AND PERHAPS LOCALLY GUSTY WINDS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
NWP GUIDANCE HAS TRENDED SOMEWHAT SLOWER WITH COLD FRONTAL
POSITION...WITH SREF MEAN SUGGESTING THE FRONT WILL EXTEND FROM
NERN VT SWWD INTO CENTRAL VT AT 12Z. HAVE INCREASED POPS FOR THE
MORNING HRS ACROSS SRN HALF OF FORECAST AREA...WITH MENTION OF
ISOLD TSTMS RUTLAND/ORANGE/WINDSOR COUNTIES UNTIL FRONT CLEARS THE
REGION AROUND 16Z. THEREAFTER...MODERATELY STRONG LOW-LEVEL COLD
ADVECTION BEGINS IN EARNEST...ALONG WITH ADVECTION OF MUCH DRIER
AIR INTO THE FORECAST AREA FROM NW-NE. LINGERING CLOUDS IN THE
MTNS THROUGH EVENING ARE EXPECTED...ESPECIALLY WEST FACING SLOPES
WITH A SLIGHT CHANCE OF -SHRA. HELD ONTO CHANCE POPS FOR RAIN
SHOWERS INTO THE AFTERNOON ACROSS FAR S-CENTRAL VT AND WILL LET
FOLLOWING SHIFT MONITOR TRENDS/TIMING FOR ENDING PRECIPITATION.

RIDGE OF SFC HIGH PRESSURE BUILDS EWD FROM THE GREAT LAKES REGION
THURSDAY NIGHT...AND WILL BE THE CONTROLLING WEATHER FEATURE
THROUGH FRIDAY NIGHT. TRENDED CLOSER TO MET GUIDANCE ON
TEMPERATURES THURSDAY NIGHT THROUGH FRIDAY NIGHT...WHICH HAS BEEN
BETTER IN STG CAA SCENARIOS DURING THE PAST 1-2 MONTHS. LOOKING FOR
VLY HIGHS LOW-MID 70S FRIDAY WITH MID-UPR 60S IN THE 1000-2000 FT
RANGE. OVERNIGHT LOWS WILL DIP INTO THE LOW 50S BTV/PBG VCNTY
THU/FRI NIGHT...WITH WIDESPREAD 40S ELSEWHERE. THE 12Z GFS
INDICATES A MID-LEVEL VORT IN NW FLOW APPROACHING LATE FRIDAY INTO
FRIDAY NIGHT. THERE COULD BE LIGHT SHOWER ACTIVITY WITH THIS
FEATURE...BUT HAVE KEPT POPS IN THE SLIGHT CHANCE CATEGORY AT THIS
POINT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FOR SATURDAY...MDLS CONTINUE TO BRING SHORTWAVE S ALONG BACKSIDE OF
UPPER LOW SITTING OVER EASTERN CANADA. THIS FEATURE WILL CONTINUE TO
MV ACROSS THE AREA PUSHING THRU BY THE EVENING HRS. WEAK INSTAB
STILL SHOWING FOR SATURDAY...SO WILL CONTINUE MENTION OF RW FOR THE
MORNING HRS...AND TRW FOR THE AFTERNOON/EARLY EVENING. WILL BE CUTTING
BACK ON POPS FOR SUNDAY HOWEVER AS MDLS HINTING AT RIDGE...TO THE
WEST OVER CENTRAL CANADA...BEING A BIT MORE PROGRESSIVE IN MVG INTO
THE AREA...SO WILL CUT BACK TO SL CHANCE FOR RW SUNDAY AS REMNANTS
OF UPPER LOW PUSH AWAY FROM THE CWA. HIGH PRESSURE OVERHD FOR
MON/MON NGT. A COUPLE OF WK LOWS WILL DIVE OUT OF THE GREAT LKS
REGION CUTTING OVER CENTRAL/SOUTHERN NEW ENG IN SUCCESSION EARLY
TUES INTO WEDNESDAY. BASED ON CURRENT MDL TRACK...WILL HIGHLIGHT
BEST CHANCE FOR -RW FOR CENTRAL/SOUTHERN CWA. HAVE GONE AT OR JUST
BLW GUIDANCE MDL TEMPS FOR ENTIRE FORECAST PERIOD...DUE TO EXPECTED
CLD COVER/PRECIP...AND NNW WINDS AS RIDGE SLIDES INTO THE AREA.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THRU 18Z THURSDAY...SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/EVENING WILL GENERALLY BRING CIGS/VSBY DOWN TO MVFR WITH
BEST CHANCE FOR IFR CONDITIONS AT KMSS AND KSLK THIS AFTERNOON.
WIDESPREAD CONVECTION WILL DISSIPATE AFTER SUNSET WITH LOSS OF
DAYTIME HEATING THOUGH SOME ACTIVITY WILL PERSIST THROUGH JUST
AFTER MIDNIGHT ASSOCIATED WITH COLD FRONTAL PASSAGE. AFTER FRONTAL
PASSAGE AROUND SUNRISE EXPECT SCATTERED VFR CU THRU THURSDAY.

FRI...MAINLY VFR POSSIBLE MVFR WITH SLGT CHC SHRA
SAT...VFR CU POSSIBLY MVFR/IFR WITH SCT TSRA
SUN...SCT VFR CU
MON...SCT-BKN VFR CU

&&

.EQUIPMENT...
THE TEMPERATURE SENSOR AT SPRINGFIELD VERMONT /KVSF/ ASOS FAILED
AROUND 17Z...AND THE EXTREME TEMPERATURES FROM THAT LOCATION
SHOULD BE DISREGARDED FROM EARLIER THIS AFTERNOON. THERE IS A
PART ON ORDER AND EL TECHS WILL BE ON SITE TOMORROW TO INSTALL. IN
THE MEANTIME...THE TEMPERATURE SENSOR HAS BEEN TURNED OFF AT KVSF
ASOS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...JN
AVIATION...LAHIFF
EQUIPMENT...BANACOS
Hazardous weather outlook, Jun 27, 2:51 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT WED JUN 27 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-281200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
251 PM EDT WED JUN 27 2007

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL VERMONT
EARLY THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. IF YOU OBSERVE SEVERE WEATHER...
PLEASE CONTACT NWS BURLINGTON WHEN IT IS SAFE TO DO SO.

BANACOS

In the hours before

Special weather statement, Jun 27, 10:37 AM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1037 AM EDT WED JUN 27 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-271845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1037 AM EDT WED JUN 27 2007

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

ANOTHER HAZY...HOT AND HUMID DAY ACROSS THE NORTH COUNTRY WILL ALLOW
FOR AIR MASS DESTABILIZATION AND ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON. THE FIRST
STORMS OF THE DAY WILL LIKELY DEVELOP ACROSS THE HIGHER TERRAIN OF
THE NORTHERN ADIRONDACKS AND GREEN MOUNTAINS BETWEEN 1 AND 3 PM.
THEREAFTER...THUNDERSTORMS WILL BE SCATTERED ACROSS NORTHERN NEW
YORK AND CENTRAL AND NORTHERN VERMONT LATE THIS AFTERNOON INTO
THIS EVENING.

THUNDERSTORMS TODAY MAY EXCEED SEVERE LIMITS...CONTAINING LOCALLY
DAMAGING WINDS AND HAIL. IN ADDITION...BRIEF HEAVY RAINFALL AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH ANY STORMS.

IF YOU PLAN TO BE OUTDOORS FROM MID AFTERNOON INTO THIS
EVENING ACROSS THE NORTH COUNTRY...KEEP AN EYE TO THE
SKY AND TAKE SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...WEATHER.GOV ON THE INTERNET...OR
YOUR LOCAL MEDIA OUTLETS FOR UPDATES ON POSSIBLE SEVERE
THUNDERSTORM ACTIVITY THIS AFTERNOON INTO THIS EVENING.

BANACOS
Special weather statement, Jun 27, 3:43 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT WED JUN 27 2007

NYZ035-272045-
EASTERN ESSEX-
INCLUDING...BOQUET...ESSEX...WADHAMS AND WHALLONSBURG
343 PM EDT WED JUN 27 2007

AT 341 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WADHAMS NEW YORK...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM
WILL AFFECT THE TOWNS OF WHALLONSBURG...ESSEX AND BOQUET THROUGH 430
PM...BEFORE MOVING OVER LAKE CHAMPLAIN. YOU CAN EXPECT WIND GUSTS
AROUND 35 TO 45 MPH...WITH VERY HEAVY DOWNPOURS.

.

JN
Special weather statement, Jun 27, 3:50 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT WED JUN 27 2007

NYZ034-035-VTZ009-018-272045-
EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-
INCLUDING...MIDDLEBURY
350 PM EDT WED JUN 27 2007

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN PORTIONS OF
ESSEX COUNTY IN NEW YORK...MOVING EAST THROUGH THE SOUTHERN PORTIONS
OF ADDISON COUNTY IN VERMONT. THESE STORMS WILL CONTINUE THROUGH 445
PM. YOU CAN EXPECT VERY HEAVY DOWNPOURS AND WIND GUSTS UP TO 40 TO
50 MPH WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

JN
Special weather statement, Jun 27, 4:19 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
419 PM EDT WED JUN 27 2007

VTZ005-017-272045-
EASTERN CHITTENDEN-WESTERN CHITTENDEN-
INCLUDING...BOLTON...EXIT 11 I89...HINESBURG...HUNTINGTON...JERICHO
CENTER...JONESVILLE...RICHMOND...ST. GEORGE...WEST BOLTON AND
WILLISTON
420 PM EDT WED JUN 27 2007

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN CHITTENDEN COUNTY...NEAR HINESBURG
AND MOVING TO THE NORTHEAST AT 25 MPH.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG WIND GUSTS OF 40
TO 50 MPH...HEAVY RAINS AND FREQUENT LIGHTNING STRIKES.

THE THUNDERSTORM WILL BE NEAR JONESVILLE...RICHMOND BY 430 PM...NEAR
BOLTON BY 440 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM.

NASH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:00 PM EDTSevere Thunderstorm WarningBTVAddison45 min
Jun 27, 4:46 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland29 min
Jun 27, 5:07 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Washington53 min
Jun 27, 5:15 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Windsor45 min
Jun 27, 5:48 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland27 min
Jun 27, 6:03 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex57 min
Jun 27, 6:12 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor33 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2007Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.